Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS St. Louis, MO

June 22, 2020Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jun 22, 2020, 4:26 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2020, 4:26 PM CDT (21:26 UTC)
Expired
Jun 22, 2020, 10:30 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Macoupin County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:00 PM CDTFLASH FLOOD1 Se Farmersville, ILNUMEROUS ROADS FLOODED IN THE FARMERSVILLE AND WAGGONER AREAS. MACOUPIN CREEK IS OUT OF ITS BANKS IN FARMERSVILLE.
Jun 22, 5:00 PM CDTHEAVY RAIN 3.9Farmersville, ILRAINFALL SO FAR TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

786 
WGUS53 KLSX 222126
FFWLSX
ILC117-135-230330-
/O.NEW.KLSX.FF.W.0024.200622T2126Z-200623T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
426 PM CDT Mon Jun 22 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northeastern Macoupin County in southwestern Illinois...
  Northwestern Montgomery County in south central Illinois...

* Until 1030 PM CDT Monday.

* At 425 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly. An additional one to two inches is possible.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Virden, Girard, White Oak, Farmersville, Waggoner, Nilwood, Harvel
  and Standard City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3934 8951 3934 8982 3952 8982 3952 8953
      3935 8953 3935 8951

FLASH FLOOD...RADAR INDICATED

$$

Byrd
2 follow-up statements
878 
WGUS73 KLSX 230142
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
842 PM CDT Mon Jun 22 2020

ILC117-135-230330-
/O.CON.KLSX.FF.W.0024.000000T0000Z-200623T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macoupin IL-Montgomery IL-
842 PM CDT Mon Jun 22 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT MONDAY
FOR NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 840 PM CDT, Doppler radar indicated that the thunderstorms that 
produced heavy rain across the warned area earlier today has moved 
out of the region. Up to four inches of rain have already fallen. 
Flash flooding is ongoing or expected to begin shortly. Another 
round of thunderstorms is possible over the next hour or so, which 
could aggravate the flooding situation.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Virden, Girard, White Oak, Farmersville, Waggoner, Nilwood, Harvel
and Standard City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3934 8951 3934 8982 3952 8982 3952 8953
      3935 8953 3935 8951

FLASH FLOOD...RADAR INDICATED

$$

Byrd
868 
WGUS73 KLSX 230321
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1021 PM CDT Mon Jun 22 2020

ILC117-135-230331-
/O.EXP.KLSX.FF.W.0024.000000T0000Z-200623T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macoupin IL-Montgomery IL-
1021 PM CDT Mon Jun 22 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MACOUPIN AND NORTHWESTERN
MONTGOMERY COUNTIES WILL EXPIRE AT 1030 PM CDT MONDAY...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3934 8951 3934 8982 3952 8982 3952 8953
      3935 8953 3935 8951

$$

Byrd

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:44 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 22, 2:44 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
244 PM CDT Mon Jun 22 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 233 PM CDT Mon Jun 22 2020

Showers and thunderstorms have focused along a south/southwest to
north/northeast axis of surface convergence. This axis should
slowly move eastward over the next several hours. However, the
synoptic cold front around 0000 UTC will likely be near a
KCOU>>KUIN line. This front likely will attempt to become the main
focus for storms during the late evening into the early overnight
hours. However, it likely will enter an environment at least
partially worked over by ongoing thunderstorms. Therefore, these
storms should weaken as they continue southeastward along the cold
front. Some of the storms through early evening may be strong to
severe, with damaging winds and large hail the main threats. The
coverage of storms along this front should also lessen tonight as
low-level convergence weakens and stronger forcing for mid/upper
level ascent slides eastward out of the area. The front should
exit the southeastern CWA around 0900 UTC give or take a couple of
hours. Behind the front, cooler and more stable air will
infiltrate the region cutting off any chances of showers or
storms.

Mostly dry weather is favored on Tuesday, but did add the mention of
isolated showers as a weak secondary cold front slides through the
area beneath cyclonic flow aloft. Left thunder mention out as the
instability tomorrow afternoon as model soundings suggest updrafts
will be capped by a strong temperature inversion between 775 and 675
hPa. The vast majority of the area though should stay dry and
even the isolated shower activity likely would be light in
nature. Therefore, the main thing people will notice for Tuesday
will be the cooler and less humid airmass now in place over the
mid-Mississippi Valley. Look for high temperatures to range from
the upper 70s to low 80s across the area, or about 5 degrees below
normal for the date.

Decreasing cloudiness is expected Tuesday night as the diurnal
cumulus dissipates by early evening. A mostly clear and
seasonably cool night should be in store with forecast lows in the
upper 50s to low 60s.

Gosselin

.LONG TERM...  (Wednesday through Next Monday)
Issued at 233 PM CDT Mon Jun 22 2020

(Wednesday - Thursday)

Not much change in the upper air pattern for the middle of the work
week as a closed mid/upper level low remains quasi-stationary over
the Great Lakes. Seasonably cool and mostly dry conditions with low
humidity should remain in place across our region as a result. An
isolated shower or weak thunderstorm may be possible during the heat
of each day, but by and large it looks dry. Temperatures likely will
also moderate slightly each day as the airmass slowly modifies. By
Thursday, highs in the mid to upper 80s are forecast for much of
the area.

(Thursday Night - Next Monday)

A more active regime still looks possible toward the end of the
work week and into next weekend as both the GEFS/EPS depict
midlevel flow that becomes more zonal. At the surface, a warm
front is forecast to slowly progress through the area Thursday
night into Friday. This feature could help provide the focus for
shower and thunderstorm development as a shortwave trough moves
out of the south-central Plains. This warm front likely will make
it north of the area by late Friday, before attempting to move
southward as a cold front as another shortwave embedded within
zonal flow aloft moves across. Uncertainty with the evolution of
this frontal boundary this weekend is high and will have a big
impact on sensible weather (precipitation chances and
temperatures). Maintained PoPs slightly above climatology given
these uncertainties for this period with a slight focus on the
afternoon/evening hours each day. Temperatures should be above
normal day and night, but specific highs especially are difficult
due to the uncertainty with the frontal placement and its impacts
to clouds and precipitation chances. For now, have generally upper
80s to low 90s each day with lows in the upper 60s to mid 70s.
These values would be about 5 degrees above normal. Humidity
should also be on the increase beginning on Friday so peak heat
index values may approach 100 degrees.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1228 PM CDT Mon Jun 22 2020

Thunderstorm coverage is expected to increase over the next few
hours, peaking between 2100 and 0000 UTC. Maintained a TEMPO group
in at KUIN and the metro terminals as these airports have a better
chance at seeing storms. Heavy downpours reducing visibility,
gusty winds, and small hail are threats for any storm directly
impacting an airport through early this evening. The threat for
storms should end late this evening behind a cold front. Expect
dry weather with VFR conditions with northwest winds around 10
knots.

SPECIFICS FOR KSTL:

Thunderstorms are expected to develop this afternoon in and around
the terminal, with the best chances roughly between 2000 and 0100
UTC. Still looks likely that at least a storm directly impacts the
terminal so maintained a TEMPO group. Any storm that does hit KSTL
will be capable of heavy downpours with reduced visibility, gusty
winds, and small hail. The threat for storms should subside by
late this evening behind a cold frontal passage. Dry/VFR
conditions are favored thereafter along with a northwest wind
around 10 knots.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 2:51 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
251 PM CDT Mon Jun 22 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-232000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
251 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across the area through early this evening.
Some of the storms may be strong to severe with damaging winds and
large hail the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms across parts of the area
Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Jun 22, 10:30 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HEAVY RAIN       1 NW MURPHY             38.51N 90.50W
06/21/2020  M3.86 INCH       ST. LOUIS          MO   PUBLIC

0545 PM     HAIL             MASCOUTAH               38.51N 89.81W
06/21/2020  E0.25 INCH       ST. CLAIR          IL   PUBLIC

            REPORT FROM SOCIAL MEDIA.

0149 PM     HAIL             2 W BETHALTO            38.92N 90.09W
06/21/2020  U0.75 INCH       MADISON            IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0255 PM     FLOOD            1 NNE DORCHESTER        39.09N 89.89W
06/21/2020                   MACOUPIN           IL   TRAINED SPOTTER

            2-3 INCHES OF WATER FLOODING OVER NORTH
            DORCHESTER ROAD 1 MILE NORTH OF TOWN FROM
            FARM FIELDS.

0148 PM     HAIL             3 WNW GILLESPIE         39.15N 89.87W
06/21/2020  E1.75 INCH       MACOUPIN           IL   TRAINED SPOTTER

            TRAINED SPOTTER AT LAKE GILLESPIE REPORTED
            HAIL FROM DIME TO NICKEL SIZE WITH A FEW AS
            BIG AS GOLFBALLS.

0520 PM     HEAVY RAIN       1 W QUINCY              39.93N 91.41W
06/21/2020  M4.50 INCH       ADAMS              IL   BROADCAST MEDIA

            AT WGEM-TV DOWNTOWN.

0425 PM     FLASH FLOOD      1 NW QUINCY             39.94N 91.40W
06/21/2020                   ADAMS              IL   BROADCAST MEDIA

            INTERSECTION OF 7TH AND CHERRY IN QUINCY IS
            FLOODED WITH FLOWING WATER. INTERSECTION OF
            19TH AND VERMONT HAS WATER UP TO THE TOP OF
            SMALLER CAR TIRES.

0338 PM     FLASH FLOOD      1 NW QUINCY             39.94N 91.40W
06/21/2020                   ADAMS              IL   BROADCAST MEDIA

            TWO CARS STUCK IN FLOOD WATER AT 8TH AND
            CHESTNUT STREET. DEPTH OF WATER IS UNKNOWN.

0334 PM     HEAVY RAIN       1 SW QUINCY             39.93N 91.40W
06/21/2020  M2.65 INCH       ADAMS              IL   PUBLIC

            WITHIN LAST 2 HOURS.

0326 PM     TSTM WND GST     QUINCY                  39.93N 91.39W
06/21/2020  E60 MPH          ADAMS              IL   TRAINED SPOTTER

0312 PM     HAIL             1 W QUINCY              39.93N 91.40W
06/21/2020  M1.00 INCH       ADAMS              IL   TRAINED SPOTTER

            AT 8TH AND HAMPSHIRE STREET.

0307 PM     FLOOD            1 W QUINCY              39.93N 91.40W
06/21/2020                   ADAMS              IL   TRAINED SPOTTER

            LOCALIZED FLOODING ON LOCAL ROADS ABOUT 7 TO
            8 INCHES DEEP.

0304 PM     HAIL             1 W QUINCY              39.93N 91.40W
06/21/2020  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

0304 PM     TSTM WND GST     1 W QUINCY              39.93N 91.40W
06/21/2020  M65 MPH          ADAMS              IL   TRAINED SPOTTER

0300 PM     FLOOD            1 W QUINCY              39.93N 91.41W
06/21/2020                   ADAMS              IL   BROADCAST MEDIA

            3-4 INCHES OF WATER COVERING INTERSECTIONS
            IN QUINCY.

&&
Local storm report, Jun 22, 2:28 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
228 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             3 E CURRYVILLE          39.36N 91.30W
06/22/2020  E0.25 INCH       PIKE               MO   PUBLIC

&&
Local storm report, Jun 22, 2:30 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       TRUXTON                 39.00N 91.24W
06/22/2020  M0.70 INCH       LINCOLN            MO   PUBLIC

0215 PM     HEAVY RAIN       1 S TRUXTON             38.99N 91.24W
06/22/2020  E1.50 INCH       LINCOLN            MO   PUBLIC

&&
Local storm report, Jun 22, 3:03 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
303 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 NNW BOWLING GREEN     39.40N 91.25W
06/22/2020  M0.50 INCH       PIKE               MO   LAW ENFORCEMENT

            5-10 MINUTES OF HAIL.

&&
Local storm report, Jun 22, 3:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       4 WSW VERSAILLES        39.85N 90.72W
06/22/2020  M1.50 INCH       BROWN              IL   TRAINED SPOTTER

            FELL IN HALF AN HOUR.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:04 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike26 min
Jun 22, 2:15 PM CDTFlash Flood WarningLSXCalhoun, Pike6 hr

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.